Connecticut, 2021

Tornado and Flash Flooding in Connecticut, July 17 to 18, 2021

July 17 to 18, 2021 · NWS BOX · 10 events in 2 counties and zones

A relatively stationary front meandered across southern New England on the 17th and 18th while low pressure slowly moved along the front. At upper levels, an upper low was moving slowly eastward from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A relatively stationary front meandered across southern New England on the 17th and 18th while low pressure slowly moved along the front. At upper levels, an upper low was moving slowly eastward from the Great Lakes. With very moisture-laden air in place across the region, the result was heavy rain and flash flooding. In addition, there were rounds of severe thunderstorms and even a weak tornado in northern Connecticut. Rainfall totals ranged from 3.0 to 5.6 inches in northern Connecticut and western and central Massachusetts. Mainly 1.0 to 2.0 inches fell in Rhode Island and eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 2:55 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
355 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A front will remain over southern New England this weekend and
will be the focus for showers and thunderstorms. Our weather
will remain unsettled into next week, with temperatures
averaging near normal and scattered showers and thunderstorms at
times.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

* Potential for flash flooding across much of CT and
  western/central MA

Areal coverage of showers and t-storms are increasing along a
frontal boundary draped across northern CT/RI and SE MA. MLCAPES
1000-2000 J/kg along and south of the Pike providing ample
instability for low level convergence to act on. Effective shear
around 30 kt which is sufficient for some organization and a
few stronger to severe storms. Focus for severe storms through
the afternoon will be along and south of the Mass Pike within
the instability axis. The stronger cores are capable of damaging
wind and large hail. Also a low risk for an isold tornado along
the warm front which provides a source of surface vorticity and
low level shear.

Heavy rainfall will also be a risk through this evening with
near 2 inch PWATs and deep warm cloud depths and long skinny
CAPES. While SB instability diminishes tonight, marginal
elevated instability will persist. Additional convection is
developing in western MA and CAMs indicate increasing coverage
of showers and storms in western New Eng well into this evening
and past midnight as slow moving mid level trough moves east
from the Gt Lakes with a modest uptick in a low level jet.
Rainfall amounts of 1-3 inches are expected in the flash flood
watch area of central/W MA into northern CT with CAMs indicating
potential for localized 4-5" amounts. Localized flash flooding
will remain a threat.

Weakening convection with sct showers and isolated t-storms is
expected overnight across eastern New Eng. Meanwhile, areas of
dense fog expected to redevelop over the Islands and expand
across portions of the immediate south coast and Cape/Islands
tonight.

Lows will range from mid 60s in northern MA to lower 70s near
the south coast which will remain south of the boundary.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

Another round of scattered showers and t-storms expected Sun as
mid level trough approaches from the west. Expect more cloud
cover Sun which will result in less instability but still
expecting MLCAPES 1000-1500 J/kg. Surface front will remain
across SNE, likely near or a bit south of the Pike. CAMs suggest
greatest coverage of showers and storms will be north of the
boundary where convection may be elevated. PWATs are still
rather high, up to 2 inches, so heavy rainfall will continue to
be a threat. Better instability to the south so if any storms
can develop in CT/RI and SE MA, a few strong storms would be
possible. Deep layer shear is marginal (around 25 kt) so not
looking a widespread or significant event.

Warmest temps into the lower 80s will be south of the front across
CT/RI and SE MA where oppressive humidity will continue with
dewpoints in the lower 70s. Temps cool into the 70s to the north
and may fall into the upper 60s across portions of northern MA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Pattern looks unsettled till middle of next week.
* Potential for drier pattern by later in the work week.
* No big heat in the horizon.

The NBM guidance looks reasonable so no significant changes to the
extended forecast. Widespread showers and thunderstorms look likely
on Monday as a surface low associated with a slow-moving cold front
is forecast to be in our vicinity. For Tuesday, thunderstorm
coverage becomes more scattered and more confined to the interior
before increasing again on Wednesday as we await the arrival of a
stronger cold front which will serve as a 'kicker'. So for the first
half of the work week, expect continued unsettled weather pattern
with muggy conditions and even oppressive humidity.

For those of you tired of the unsettled pattern, there are
indications that we see a drier and cooler (slightly below normal to
near normal temps) towards the latter half of the work week. An
upper level trough will become increasingly anchored over our area.
Although this means that there could be diurnal showers and isolated
thunderstorms with a cold pool aloft, it seems that surface high
pressure will also be taking hold. In fact, both the CPC 6-10 and 8-
14 day outlook advertise good confidence of below normal
temperatures and below normal precipitation for Southern New
England. Height fields and temperature aloft (850mb and above) are
around 1 standard deviation below normal according to NAEFS
Situational Awareness Table. Both the GFS and EC show -15 to -16C H5
cold pool (10th percentile according to ALY SPC sounding
climatology) moving overhead, although there is some difference in
timing. While day-to-day synoptic and mesoscale details remain to be
ironed out (think northeasterly flow for areas along the Eastern MA
coast), the odds are we may get a taste of early fall towards later
next week, along with lower dew points to boot.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through tonight...Moderate confidence.

VFR this afternoon with localized lower cigs/vsbys in any
t-storms. Increasing coverage of showers and sct t-storms later
this afternoon into tonight. A few storms with strong wind
gusts possible. Otherwise, stratus and fog over the islands
will expand northward across SNE through tonight with conditions
lowering to IFR/LIFR.

Sunday...Moderate confidence.

IFR/LIFR in the morning improving to MVFR with areas of VFR in
the afternoon. Scattered showers and t-storms.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Sunday Night through Thursday/...

Sunday Night: Mainly IFR, with areas MVFR possible. Chance
SHRA, slight chance TSRA, patchy FG.

Monday: Mainly MVFR, with local IFR possible. Chance SHRA,
slight chance TSRA.

Monday Night through Tuesday: Mainly VFR, with local MVFR
possible. Slight chance SHRA.

Tuesday Night through Wednesday: Mainly VFR, with areas MVFR
possible. Chance SHRA, isolated TSRA.

Wednesday Night: VFR.

Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High confidence through Sunday.

Stalled front over region will result in light winds and seas
through tonight. SW winds increase to 10-15 kt over the southern
waters with seas remaining below SCA thresholds. Areas of dense
fog will mainly impact south coastal waters tonight into Sun
morning. Scattered showers and thunderstorms tonight and
Sunday.

/Outlook /Sunday Night through Thursday/...

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms,
patchy fog. Local visibility 1 nm or less.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt.

Tuesday Night: Winds less than 25 kt. Slight chance of rain
showers.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ002>004.
MA...Flash Flood Watch through late tonight for MAZ002>004-008>012.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Chai
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Chai
AVIATION...KJC/Chai
MARINE...KJC/Chai
Hazardous weather outlook, Jul 17, 3:33 AM EST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Sat Jul 17 2021

MAZ005>007-013>024-026-RIZ001>008-180845-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
433 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>004-008>012-180845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
433 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-180845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 17, 1:14 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
214 PM EDT Sat Jul 17 2021

MAZ017-020-RIZ002-004-005-171900-
Southern Bristol MA-Northern Bristol MA-Bristol RI-Eastern Kent RI-
Southeast Providence RI-
214 PM EDT Sat Jul 17 2021

...STRONG THUNDERSTORM...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warwick, moving northeast at 5 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, East
Providence, Bristol, Somerset, Barrington, Swansea, Seekonk, Rehoboth
and Warren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4169 7144 4175 7149 4189 7131 4170 7114
      4170 7117 4172 7116 4171 7119 4172 7120
      4171 7121 4173 7122 4170 7124 4173 7126
      4170 7125 4170 7129 4175 7136 4179 7137
      4176 7139 4173 7138 4172 7136 4169 7137
TIME...MOT...LOC 1813Z 235DEG 5KT 4173 7142

BL
Special weather statement, Jul 17, 1:37 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
237 PM EDT Sat Jul 17 2021

MAZ002-003-010-171915-
Western Franklin MA-Eastern Franklin MA-Eastern Hampshire MA-
237 PM EDT Sat Jul 17 2021

...STRONG THUNDERSTORM AFFECTING FRANKLIN COUNTY...

At 237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Conway, or 7 miles southwest of Greenfield, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Amherst, Greenfield, Orange, Deerfield, Montague, Sunderland,
Northfield, Buckland, Conway, Shelburne, Leverett, Erving,
Shutesbury, Ashfield, Colrain, Gill, Whately, Pelham, Charlemont and
New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4248 7281 4264 7280 4267 7232 4240 7235
TIME...MOT...LOC 1837Z 273DEG 15KT 4255 7272

Chai
Special weather statement, Jul 17, 1:45 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
245 PM EDT Sat Jul 17 2021

MAZ018-019-021-022-171930-
Eastern Plymouth MA-Southern Plymouth MA-Western Plymouth MA-
Barnstable MA-
245 PM EDT Sat Jul 17 2021

...STRONG THUNDERSTORM...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carver, or near Plymouth, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Plymouth, Wareham, Sandwich, Bourne and Carver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4180 7076 4187 7075 4194 7057 4192 7054
      4191 7055 4189 7053 4184 7053 4183 7054
      4181 7053 4176 7047 4175 7045
TIME...MOT...LOC 1844Z 267DEG 6KT 4184 7069

BL
Special weather statement, Jul 17, 1:46 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
246 PM EDT Sat Jul 17 2021

MAZ013-017-RIZ001-002-171930-
Western Norfolk MA-Northern Bristol MA-Northwest Providence RI-
Southeast Providence RI-
246 PM EDT Sat Jul 17 2021

...STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL AFFECTING NORTHERN
RHODE ISLAND AND WESTERN BRISTOL COUNTY...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or near Cumberland. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rainfall may also produce urban and poor drainage
flooding.

Locations impacted include...
Pawtucket, Cumberland, North Providence, North Attleborough,
Attleboro, Mansfield, Smithfield, Lincoln, Central Falls, Foxborough,
Seekonk, North Smithfield, Rehoboth and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4186 7135 4186 7138 4187 7142 4188 7154
      4196 7154 4203 7126 4184 7127
TIME...MOT...LOC 1844Z 261DEG 4KT 4192 7146

Chai
Special weather statement, Jul 17, 1:53 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
253 PM EDT Sat Jul 17 2021

MAZ002-003-008>010-171945-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
253 PM EDT Sat Jul 17 2021

...STRONG THUNDERSTORM OVER WESTERN HAMPSHIRE COUNTY...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlefield, or 15 miles southeast of Pittsfield, moving northeast at
15 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Northampton, Deerfield, Hadley, Hatfield, Williamsburg, Huntington,
Buckland, Conway, Ashfield, Westhampton, Whately, Chester,
Chesterfield, Worthington, Goshen, Cummington, Plainfield and
Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western Massachusetts.

LAT...LON 4239 7303 4238 7301 4242 7300 4260 7273
      4236 7256 4231 7300 4231 7303 4236 7307
TIME...MOT...LOC 1852Z 242DEG 15KT 4236 7299

BL
Local storm report, Jul 17, 2:19 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
319 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             CUMBERLAND              41.97N  71.46W
07/17/2021  M0.75 INCH       PROVIDENCE         RI   PUBLIC

&&

EVENT NUMBER BOX2102692

WS

The radar

The Boston radar (KBOX), 71 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Windham

When
July 17, 2:55 PM EST
Where
Windham County, 0.82 mi WNW of Pomfret Center to 0.7 mi WSW of Pomfret Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.886, -71.984

In Pomfret, trees and wires were down on Anderson Road and on Hamlet Hill Road.

Thunderstorm Wind, Tolland

When
July 17, 3:20 PM EST
Where
Tolland County, 0.66 mi E of South Willington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.851, -72.287

In Willington, trees and wires were down on Pinney Hill Road.

Thunderstorm Wind, Tolland

When
July 17, 4:00 PM EST
Where
Tolland County, 0.19 mi WNW of Gurleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.821, -72.224

In Mansfield, trees and wires were down on Codfish Falls Road.

Flood, Tolland

When
July 17, 4:15 PM EST
Where
Tolland County, 0.44 mi E of Mansfield Four Corne to 0.39 mi E of Mansfield Four Corne
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.829, -72.262

In Mansfield, a section of Route 44 was closed due to flooding.

Flash Flood, Windham

When
July 17, 4:31 PM EST to 4:50 PM EST
Where
Windham County, 0.78 mi S of Phoenixville to 0.85 mi S of Phoenixville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.859, -72.079

In Eastford, a section of Pilfershire Road was washed out. Rainfall totals by early evening included 4.95 inches in Pomfret, 4.75 inches in 2.5 hours in Ashford, and 3.42 inches in Woodstock.

Flood, Windham

When
July 17, 5:07 PM EST
Where
Windham County, 0.27 mi ENE of Eastford to 0.39 mi E of Eastford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.901, -72.075

In Eastford, a section of Old Colony Road was flooded and impassable.

Flash Flood, Windham

When
July 17, 5:43 PM EST
Where
Windham County, 0.06 mi SE of West Ashford to 0.15 mi ESE of West Ashford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.849, -72.179

In Ashford, a bridge on Cushman Road, over Knowlton Brook, which is a tributary of the Mt. Hope River, was washed out due to rapid, heavy rainfall. Rainfall totals by early evening included 4.95 inches in Pomfret, 4.75 inches in 2.5 hours in Ashford, and 3.42 inches in Woodstock.

Flash Flood, Windham

When
July 17, 6:30 PM EST
Where
Windham County, 1.19 mi WSW of Pomfret to 0.8 mi WSW of Pomfret
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.896, -71.993

In Pomfret, a portion of Route 244 was partially washed out. Rainfall totals by early evening included 4.95 inches in Pomfret, 4.75 inches in 2.5 hours in Ashford, and 3.42 inches in Woodstock.

Flash Flood, Windham

When
July 17, 7:20 PM EST
Where
Windham County, 0.56 mi SSE of Warrenville to 0.59 mi SSE of Warrenville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.862, -72.166

In the Warrenville portion of Ashford, flash flooding closed Route 44 over the Mt. Hope River between Route 74 and Route 89. Rainfall totals by early evening included 4.95 inches in Pomfret, 4.75 inches in 2.5 hours in Ashford, and 3.42 inches in Woodstock.

Tornado, Tolland

When
July 18, 5:11 PM EST to 5:18 PM EST
Where
Tolland County, 0.32 mi SSE of Somers to 1.73 mi NE of Somers
Rating
EF0
Path length
1.9 mi
Path width
75 yd
Property damage
$45,000
Reported by
Fire Department/Rescue
Coordinates
41.976, -72.447

In Somers, a weak tornado touched down in the evening. Amateur radio operators followed up on a tip from a trained Skywarn spotter via social media and then uncovered many reports. We then spoke with Somers Fire Department officials, an eyewitness who observed the tornado, and viewed several online videos. The following information summarizes all of these reports.

The tornado touched down on Colonial Drive, then tracked to the north-northeast, impacting Lake Drive just south of Shady Lake, Kibee Drive, a portion of Main Street (Route 190), Battle Street, and ended in the vicinity of Hickory Hill Drive. This was a path length of 1.9 miles. The approximate path width was 75 yards. Damage photos led to estimates of maximum wind speeds of 75 to 80 mph, which put this on the mid to upper range of the EF-0 category of the Enhanced Fujita Scale. The time, based on radar, fire department logs, and an eyewitness account, was from 611 PM to 618 PM EDT.

Several large pine trees were downed on Colonial Drive and two cars were destroyed by the falling trees. Approximately 19 trees were snapped, twisted, and uprooted on Lake Drive. A resident of Lake Drive heard a loud whirring noise and observed the tops of trees flying by the house. Shingles were missing on a house next door. A playscape was lifted up and landed approximately 50 feet away. On Main Street, a small corner of a roof was exposed, with additional damage along the length of the gutter. Farther to the northeast, a few large oak trees were snapped on Hickory Hill Drive.

This storm was low-topped and did not produce any lightning...only heavy rain. However high humidity and just enough wind shear aloft were sufficient to cause this isolated spin-up.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyThe tornado archive for Connecticut, 2021Warnings in Connecticut, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973161, 973159, 973160, 973151, 973139, 973153, 973140, 973141, 973150, 973158.